In 2001 I went to my doctor for depression. I was given prozac samples, but after a month I was a stumbling, slurring, uncoordinated wreck. Prozac, it seemed, affected me like a stroke. So I was put on Effexor XR (venlafaxine), which I stayed on for about two years with no problem. I finally ended up seeing an actual psychiatrist, who weaned me off of Effexor and put me on a mood stabilizer instead. That worked great until I lost my job and of course, my insurance.
But lately, I have been back to my regular MD, and I have, sort of, chronicled my stints with Straterra and then Effexor again. Well, Effexor ended up giving me a new side-effect this time, one I decided real quick was a deal-breaker. So I again called my doctor, after only a month of taking 75 milligrams a day, and asked to be switched. He put me on Wellbutrin and told me I could switch right over from the Effexor with no tapering off. I specifically asked him and that's what he said. All was well for two days. The side-effect from Hell even went away on the second night without Effexor. But the next day...
It was Friday, and Jame came over like she does most Fridays. (It just works out that she's in town those days so we have our girl-time then.) But after about three hours of trying to understand our men and our children and the sock-kleptomania of most major brands of dryers, I started to feel odd. I had already spent a good fifteen minutes relating to her a dream I'd had the night before that just wouldn't leave me once I'd woke up, and I had decided too that perhaps three cans of Mt Dew were too much as I could NOT sit still and felt incredibly jittery and anxious. And she had also commented that during a brief visit the day before, I had become violently angry while retelling a petty argument I'd had with Tom, an over-reaction I hadn't even been aware of. But now, I felt like I was having a heart attack. I was nauseous, but only when I moved. (Imagine motion sickness from walking.) And I had the most distressing feeling I have ever had. I felt like my heart and possibly my lungs were vibrating. Jame took my pulse and it was fine, but I felt this sensation of having nervous organs. I later described it as having restless leg syndrome behind my sternum. I was laying on the couch motionless and trying to describe to Jame how I felt (not so much sick as just weird) when for no reason I burst into tears. Horrible sobbing for maybe three minutes, and then done, like driving into and then out of a torrential storm. But I didn't feel sad at all. My emotions didn't cry, just my head.
I tried to call the doctor's office, after Jame googled "Effexor withdrawal" and found hundreds of horror stories, but I kept getting a busy signal. So Jame drove me to the clinic and demanded I see a nurse. The nurse had never even heard of Effexor withdrawal (I told her to just google it someday) and looked it up in her PDR: not much mentioned there but dizziness and nausea. I told her of all of my symptoms, some of which, like the dream, I would never have linked to medicine if I hadn't read about it online. Seems dopamine floods can cause incredibly intense and vivid dreams and nightmares. So now, I have orders to spend the next five weeks tapering off of the effexor, almost as long as I was on it in the first place.
The moral to this story? Don't take Effexor. There are dozens of anti-depressant and anti-anxiety meds out there; you don't have to take this one. And research online before you fill any psychiatric prescription. I have read in the last 24 hours that Cymbalta and Paxil withdrawal can be just as bad. Regular MDs aren't trained very much in the use of these drugs, and the drug companies aren't all that eager to share the details of how awful their drugs can be, so these doctors don't even know about all the risks. They are almost as much a victim as the patients are.
One bright side, though. Uncontrollable nausea makes it easy to quit drinking, a task I've undertaken for the sake of my marriage.